Alert archive / Florida / Flash Flood Warnings in 1998
Flash Flood Warning 3, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Mar 7, 1998, 7:29 PM CST for Gulf County, Florida. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 1998, 7:29 PM CST (01:29 UTC)
- Expired
- Mar 8, 1998, 3:25 AM CST
- In force
- 8 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Gulf County, FL
The radar
The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 518 m²/s²
- 0-3 km storm-relative helicity
- 709 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 080141 COR FFWTLH FLC005-013-045-059-063-131-133-080925- BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED URBAN AND SMALL STREAM FLOOD ADVISORY NATIONAL WEATHER SERVICE TALLAHASSEE FL 829 PM EST SAT MAR 7 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY EFFECTIVE UNTIL 325 AM CST (425 AM EST) FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN FLORIDA ...BAY COUNTY ...CALHOUN COUNTY ...GULF COUNTY ...HOLMES COUNTY ...JACKSON COUNTY ...WALTON COUNTY ...WASHINGTON COUNTY AT 7 PM CST NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUED OVER MUCH OF THE FLORIDA PANHANDLE. THIS ACTIVITY HAS PERSISTED DURING MOST OF THE AFTERNOON AND CONSEQUENTLY FLOODING OF ROADS AND OTHER LOW-LYING AREAS HAS DEVELOPED. AREA RIVERS AND STREAMS... ALREADY NEAR OR ABOVE FLOOD STAGE IN MANY CASES... WILL CONTINUE TO RISE DURING THE EVENING. RADAR ESTIMATES INDICATE THAT AS MUCH AS 7 INCHES OF RAINFALL HAS OCCURRED OVER PARTS OF THE FLORIDA PANHANDLE... WITH 2 TO 3 INCHES BEING MORE COMMONPLACE ACROSS THE REGION. ANY ADDITIONAL RAIN FALL WILL ONLY SERVE TO ACCELERATE THE FLOODING OVER THE AFOREMENTIONED COUNTIES. THE FRONTAL BOUNDARY THAT HAS HELPED PRODUCE THE PRECIPITATION DURING THE DAY IS NOW SHOWING SOME SIGNS OF MOVING NORTHWARD AND CONSEQUENTLY THE RAIN MAY BEGIN TO END OVER THE FLORIDA PANHANDLE DURING THE LATE EVENING... BEGINNING WITH THE COASTAL COUNTIES OF GULF AND BAY. HOWEVER... ADDITIONAL RAINFALL IS POSSIBLE OVERNIGHT AND DURING THE DAY ON SUNDAY AS A COLD FRONT SWEEPS IN FROM THE LOWER MISSISSIPPI VALLEY. THEREFORE... AREA RESIDENTS SHOULD CONTINUE TO MONITOR THE NEWS MEDIA FOR FURTHER UPDATES ON THE WEATHER SITUATION. SPECIFIC COUNTY-BY-COUNTY INFORMATION: GULF COUNTY REPORTS NUMEROUS FLOODED ROADS AND WATER IN SOME DWELLINGS NEAR THE ST. JOE BEACH AREA. BAY...JACKSON...AND WALTON COUNTIES HAVE REPORTED NUMEROUS FLOODED ROADS. IN CALHOUN COUNTY... THE CHIPOLA RIVER HAS RISEN 2.5 FEET THIS EVENING AND SOME LOCAL FLOODING OF ROADS AND LOW-LYING AREAS IS BEGINNING. THE REMAINING COUNTIES.... HOLMES AND WASHINGTON... REPORTED ONLY MINOR FLOODING AT THIS TIME... HOWEVER ADDITIONAL RAINFALL THAT WILL OCCUR THIS EVENING IN THOSE COUNTIES WILL LIKELY INDUCE LOCALIZED FLOODING THERE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVVE THROUGH WATER OF UNKNOWN DEPTH. FACIANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 1:30 PM CST, 5 hours 59 minutes earlier.
Area forecast discussion, Mar 7, 1:30 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 PM EST SAT MAR 7 1998 MODELS CONTINUE IN GOOD AGREEMENT ON UPPER LEVEL PATTERN IN 12Z RUN...SHOWING CONSISTENT HANDLING OF VORT MAX COMING OUT OF THE SOUTHWEST TODAY. ALL SHOW CLOSED UPPER CENTER OVER SERN NM/WRN TX TONIGHT...MOVING OVER NRN TX EARLY TOMORROW MORNING BEFORE STARTING TO LIFT TOWARD THE OH VLY TOMORROW. THIS MAY BE A LITTLE SLOWER THAN THE PREVIOUS RUN. AS THIS OCCURS...EXPECT LONGITUDINALLY ORIENTED COLD FRONT TO FORM OVER LWR MS VLY BY SUN MORN THEN SWEEP QUICKLY EWD ACROSS GULF STATES...APPROACHING FA BY SUN NIGHT. AHEAD OF THIS FRONT SFC AND 850 GRADIENT ARE FORECAST TO TIGHTEN EVEN MORE THAN PREVIOUS RUN. SFC WINDS WILL REMAIN GENERALLY SLY AT 15 TO 20 KTS...WITH HIGHER GUSTS...UNTIL LATE IN THE PERIOD WHEN THEY FINALLY SWING MORE WLY. THUS MEAN RH WILL CONTINUE OVER 70% THROUGH THE FIRST PART OF THE PD THEN SLOWLY DECREASE. SATELLITE IR STILL SHOWS SOME COLD TOPS...MOSTLY OFFSHORE...BUT FOR THE MOST PART ARE WARMING SLIGHTLY. RAINFALL RATES HAVE DECREASED TO .25 TO .50 INCH OVER MOST OF THE AREA. IN THE WRN PART OF FA HAVE REPORTS OF +4 INCHES OVER PAST 24 HR SO BELIEVE FLOOD WATCH IS ADVISABLE. STILL BELIEVE AXIS OF HEAVIEST PCPN WILL LIE ACROSS WRN PART OF FA. HIGHEST SEVERE THREAT STILL SUN AFTERNOON WITH POTENTIAL FOR SQUALL LINE IN ADVANCE OF APPROACHING COLD FRONT. HIGHEST OMEGA VALUES AND HIGHEST MEAN RH VALUES FOR TLH COINCIDE BETWEEN 8/18Z AND 9/00Z...AT WHICH TIME BEST HELICITY IS TO NE WHILE STRONGEST CAPE (AOA 2500 J/KG) IS TO THE WEST. LOOKS LIKE POTENTIAL FOR SEVERE WX FOR WRN PORTIONS OF FA SUN AFTERNOON. EXPECT LOWS TONIGHT IN THE LOW TO MID 60S...HIGHS SUN IN THE LOW TO MID 70S. BEHIND THE FRONT COOLER AIR WILL MEAN LOWS IN THE UPPER 50S FOR ERN PORTIONS OF FA...LOWER 50 CENTRAL...UPPER 40S WRN.
In the hours before
Local storm report, Mar 7, 3:35 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EST SAT MAR 07 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM FL 1.75 INCH HAIL
03/07/98 GULF AT BEACH WEST OF PORT
ST. JOE
0231 PM FL 1.25 INCH HAIL
03/07/98 GULF AT BEACH WEST OF PORT
ST. JOE
0246 PM FL TORNADO
03/07/98 GULF WATERSPOUT MOVED INLAND
NEAR PORT ST. JOE. LIFTED
ROOF FROM DWELLING.
0300 PM FL .75 INCH HAIL
03/07/98 BAY IN MEXICO BEACH AREA
0300 PM FL 1 INCH HAIL
03/07/98 GULF NEAR THE GULF-BAY
COUNTY LINELocal storm report, Mar 7, 3:35 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EST SAT MAR 07 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM FL 1.75 INCH HAIL
03/07/98 GULF AT BEACH WEST OF PORT
ST. JOE
0231 PM FL 1.25 INCH HAIL
03/07/98 GULF AT BEACH WEST OF PORT
ST. JOE
0246 PM FL TORNADO
03/07/98 GULF WATERSPOUT MOVED INLAND
NEAR PORT ST. JOE. LIFTED
ROOF FROM DWELLING.
0300 PM FL .75 INCH HAIL
03/07/98 BAY IN MEXICO BEACH AREA
0300 PM FL 1 INCH HAIL
03/07/98 GULF NEAR THE GULF-BAY
COUNTY LINEThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 7:29 PM CST | Flash Flood Warning | TAE | Bay, Calhoun, Holmes, Jackson, Washington | 8 hr |
| Mar 7, 7:29 PM CST | Flash Flood Warning | TAE | Walton | 8 hr |
| Mar 8, 5:27 AM CST | Severe Thunderstorm Warning | TAE | Gadsden | 63 min |
| Mar 8, 1:54 PM CST | Severe Thunderstorm Warning | TAE | Franklin | 46 min |
| Mar 8, 3:54 PM CST | Severe Thunderstorm Warning | TAE | Leon | 46 min |
Nearby
Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.